News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Emotions are gone after Citalopram


 sushitypist - Tue Jun 15, 2010 7:18 pm

I've been on antidepressants and some antianxiety and antipsychotics for nine years. In February, I had been doing very well for a good while and felt confident enough with my place in life and my coping skills to go off Citalopram 20mg--my only daily drug besides birth control.

Three days after I tapered down to 10mg, I was just sitting with my fiance talking, and it felt like suddenly all my emotions and all my feelings for him just dropped away. Since then I have not felt anything at all for him. There were no disagreements or anything, things were going so well and I felt very much in love. I also lost all interest in my master's thesis which I'm working on, and was very passionate about. All my feelings and passion were just gone.

After about 3 weeks I talked to my doctor who suggested going back up to the full 20mg of Citalopram. I did this and after 6 weeks, no improvement. The doctor asked if I wanted to try going completely off it, and so I tapered down again. I am now completely off Citalopram for about a week. I feel horrible: dizzy, brain shocks, and crying all the time, but I am willing to stick that out. I saw the doctor today and he suggested to wait some more and see if things improve.

Right now I see so much of what was so good going to waste. I still feel nothing for my fiance, and I've just been acting as if I feel everything I did before, hoping it will come back. My thesis is due in two months and I hardly care to even look at it. I try doing the things I used to enjoy and spending time with my friends but only feel a huge emptiness.

Will I ever get my feelings back? Is it possible I have done permanent damage? I'd like to live my life off drugs, but could taking another one possibly bring my old self back?

Thank you for any help.



--------- Past Medications -----------
Paxil, Zoloft, Effexor, Lexapro, Wellbutrin, Cymbalta (short term memory was moderately impaired after taking this for 2-3 months in 2005 and has not improved after stopping), Celexa, Abilify, Ativan, Klonopin, Valium, Amitryptyline (migraine prophylaxis-10mg--started in May 2010)
 Faye Lang, RN, MSW - Sat Jul 03, 2010 8:16 pm

Hello, *****,

How difficult this situation must be for you. What you describe actually sounds like increasing symptoms of depression, and it doesn't seem likely that discontinuing your medication will help. While returning to your prior dosage didn't seem to help, sometimes it takes longer than expected for the full effect to be reached. Also, some physicians find it best to actually prescribe a higher dosage until the symptoms abate, and then taper back to the lowest dosage that maintains your best functional level. I urge you to discuss this with your doctor. Though you likely do not feel at all like exercising, please do so - talk a short walk every day. It helps your body restore itself. It's extremely unlikely that you have caused permanent damage of any kind. I understand that you would like to avoid having to take medication for the rest of your life, but I must point out that if you were a diabetic and required insulin, you would accept the need for continued treatment. This is no different. Your condition is real and deserves appropriate treatment.

I hope this is helpful to you. Good luck with your thesis and your relationship.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here